ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: FR-PO690

Hyponatremia Secondary to CTLA-4 Inhibition-Induced Hypophysitis

Session Information

Category: Trainee Case Report

  • 1500 Onco-Nephrology

Authors

  • Regina, Stephen P., Methodist Health System, Dallas, Texas, United States
  • Collazo-Maldonado, Roberto L., Dallas Nephrology Associates, Dallas, Texas, United States

Group or Team Name

  • Methodist Dallas Medical Center
Introduction

Ipilimumab is a cytotoxic T-lymphocyte associated antigen 3 (CTLA-4) inhibitor which is used in therapy of multiple types of cancers, including malignant melanoma. One side effect of ipilimumab, reported in nearly 17% of patients receiving it in clinical trials, is autoimmune hypophysitis. We present a case of a patient with a history of melanoma treated with ipilimumab and hypophysitis, who presented with symptomatic hyponatremia after being treated with CTLA-4 inhibitor therapy.

Case Description

This is a 73 year old man with history of hypertension, DM, invasive melanoma of the right earlobe requiring wide excision and sentinel lymph node biopsy, pT4a N0 M0 Stage IIIA. He completed 3 cycles of adjuvant ipilimumab and nivolumab. Patient presented to the hospital with dizziness and weakness. He was fully oriented on presentation, normotensive and euvolemic on exam. The serum sodium was 119 meq/L and calculated serum osmolality was 246 mOsm/kg, BUN 3 mg/dl and sCr 0.4 mg/dl, with a normal uric acid. UA was unremarkable, with urine sodium 29 mmol/L and osmolality 134 mOsm/kg. Further workup showed low TSH, low morning cortisol, and brain MRI showed signs of hypophysitis, confirming the diagnosis of CTLA-4 inhibitor-induced hypophysitis. He was treated with thyroid hormone and adrenocorticoid replacement, his hyponatremia improved. He was discharged from the hospital few days later with serum sodium 130 meq/L.

Discussion

In cases of hypophysitis, hyponatremia has been shown to occur due to secondary adrenal insufficiency with loss of ACTH-secreting corticotrophs. While the cause of hypophysitis is suspected as treatment-induced autoimmune lymphocytic hypophysitis, which results in anterior hypophyseal necrosis, this can only be definitively determined on postmortem. The present case illustrates that the hypophysitis which occurs may be permanent, and requires lifelong adrenal hormone replacement. Physicians and nephrologists should be aware of the diagnosis of CTLA-4 inhibitor-induced hypophysitis and include it in the differential diagnosis of hyponatremia when there is relevant chemotherapy history.